Numerical simulations of a dynamically propagating crack with a nonlinear cohesive zone

Francesco Costanzo, Jay R. Walton

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

Numerical solutions of a dynamic crack propagation problem are presented. Specifically, a mode III semi-infinite crack is assumed to be moving in an unbounded homogeneous linear elastic continuum while the crack tip consists of a nonlinear cohesive (or failure) zone. The numerical results are obtained via a novel semi-analytical technique based on complex variables and integral transforms. The relation between the properties of the failure zone and the resulting crack growth regime are investigated for several rate independent as well as rate dependent cohesive zone models. Based on obtained results, an hypothesis is formulated to explain the origin of the crack tip velocity periodic fluctuations that have been detected in recent dynamic crack propagation experiments.

Original languageEnglish (US)
Pages (from-to)373-389
Number of pages17
JournalInternational Journal of Fracture
Volume91
Issue number4
DOIs
StatePublished - Jan 1 1998

All Science Journal Classification (ASJC) codes

  • Computational Mechanics
  • Modeling and Simulation
  • Mechanics of Materials

Fingerprint Dive into the research topics of 'Numerical simulations of a dynamically propagating crack with a nonlinear cohesive zone'. Together they form a unique fingerprint.

  • Cite this